The case of a 3-week-old male infant is described. After receiving an iatrogenic overdose of metoclopramide (1.0 mg/kg every six hours) throughout a 36-hour period for the treatment of suspected gastroesophageal reflux, he became cyanotic, lethargic, and irritable, he fed poorly, and he had diarrhea and respiratory distress. Methemoglobinemia (20.5%) and reduced oxyhemoglobin saturation (79%) were identified. The patient had an excellent clinical response following a single IV dose of methylene blue. Subsequently, methemoglobin reductase activity was normal and there was no measurable hemoglobin M. The diagnosis of methemoglobinemia should be considered in any infant receiving large doses of metoclopramide who has clinical findings of cyanosis, ashen color, or a history of lethargy and/or motor restlessness.

This content is only available via PDF.
You do not currently have access to this content.